ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO578

Neck Down Paralysis in a Young Male Triggered by High-Dose Steroids

Session Information

  • Trainee Case Reports - III
    October 26, 2018 | Location: Exhibit Hall, San Diego Convention Center
    Abstract Time: 10:00 AM - 12:00 PM

Category: Trainee Case Reports

  • 902 Fluid and Electrolytes: Clinical

Authors

  • Zahid, Sohaib, Allegheny Health Network, Pittsburgh, Pennsylvania, United States
  • Lavudi, Swathi, Allegheny Health Network, Pittsburgh, Pennsylvania, United States
  • Ko, Tina Y., Allegheny Health Network, Pittsburgh, Pennsylvania, United States
  • Nashar, Khaled, Allegheny Health Network, Pittsburgh, Pennsylvania, United States
  • Sureshkumar, Kalathil K., Allegheny Health Network, Pittsburgh, Pennsylvania, United States

Group or Team Name

  • AGH Nephrology
Introduction

Derangements in electrolyte homeostasis can result in a variety of clinical manifestations. Herein we present a unique case of sudden severe symptomatic hypokalemia in an otherwise healthy young male triggered by high dose steroid.

Case Description

A 30 year old caucasian male with no significant medical history was given intravenous high dose steroids for allergic skin rash in the ER. The next day he presented with sudden onset of bilateral upper and lower extremity weakness and palpitations.

Vitals were normal except for tachycardia. Physical examination confirmed bilateral upper and lower extremity weakness with diminished reflexes. CBC and BMP were unremarkable except for potassium (K) 1.4 meq/L. EKG revealed atrial fibrillation. He was given IV and oral K replacement. Further workup showed TSH of 0.007mcU/ml(0.4-4.0) with free T4 of 4.28 ng/dl(0.7-1.9) and free T3 of 11.19 pg/ml(1.76-3.68). He was started on propranolol and methimazole. His symptoms completely resolved within twelve hours of treatment and he was discharged home in a stable condition.

Discussion

Hypokalemic periodic paralysis (HPP) is a rare autosomal dominant neuromuscular disorder with prevalence of 1 in 100,000. Male to female ratio is approximately 4:1. Genetic mutations have been identified that affect skeletal muscle sarcolemma calcium and sodium channels, resulting in inadequate depolarization. Acquired HPP has been described in association with hyperthyroidism and can be precipitated by administration of intravenous steroids as in our patient. Thyroid hormones increase tissue responsiveness to beta-adrenergic stimulation, resulting in increase sodium-potassium ATPase activity on skeletal muscle membrane resulting in hypokalemia. High dose steroid likely modulated the K lowering effect of thyroid hormones in our patient. It is important to differentiate thyrotoxic periodic paralysis (TPP) from HPP as the former requires administration of non selective beta blocker along with K replacement to ameliorate the acute attack whereas the latter corrects with K replacement alone.